Alert archive / Kentucky / River Flood Warnings in 2011

River Flood Warning 6, NWS Jackson, KY

March 6, 2011Estill County, Kentucky

NWS Jackson, KY issued this river flood warning at Mar 6, 2011, 2:28 PM EST for Estill County, Kentucky. It took effect at Mar 6, 2011, 10:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 2:28 PM EST (19:28 UTC)
In effect from
Mar 6, 2011, 10:00 PM EST
Expired
Mar 7, 2011, 3:45 PM EST
In force
18 hr
Issued by
NWS Jackson, KY
Flood severity
Minor

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 20.96 ft at Mar 7, 2011, 12:00 PM EST.

actionminormoderate15202503/0603/0703/08
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WGUS43 KJKL 061928
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE JACKSON KY 
228 PM EST SUN MAR 6 2011

...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED
A FLOOD WARNING FOR THE KENTUCKY RIVER NEAR RAVENNA...

.HEAVY RAINFALL HAS CAUSED SIGNIFICANT RISES ON THE KENTUCKY RIVER. 
CURRENT FORECASTS PLACE THE KENTUCKY RIVER AT RAVENNA AT FLOOD STAGE 
BY LATE THIS EVENING...WITH THE RIVER CRESTING AROUND 23.4 FEET MONDAY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 
CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 11 PM TONIGHT.

&&

KYC065-070728-
/O.NEW.KJKL.FL.W.0006.110307T0300Z-110308T1200Z/
/RAVK2.1.ER.110307T0300Z.110307T1200Z.110308T0600Z.UU/
228 PM EST SUN MAR 6 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A 

* FLOOD WARNING FOR THE KENTUCKY RIVER NEAR RAVENNA
* FROM THIS EVENING TO TUESDAY MORNING.
* AT 1:15 PM SUNDAY THE STAGE WAS 17.7 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* MINOR FLOODING IS FORECAST.
* THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY LATE THIS 
  EVENING AND CONTINUE TO RISE TO NEAR 23.4 FEET MONDAY AFTERNOON. 
  THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE TUESDAY MORNING.
* AT 25.0 FEET...MODERATE FLOODING OCCURS.

$$
3 follow-up statements
076 
WGUS83 KJKL 070338
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EST SUN MAR 6 2011

...THE FLOOD WARNING CONTINUES FOR THE KENTUCKY RIVER AT HEIDELBERG 
AND NEAR RAVENNA... 

.THE KENTUCKY RIVER CONTINUES TO RISE BUT SHOULD BE CRESTING BY 
MORNING. ONLY MINOR FLOOING IS EXPECTED NEAR RAVENNA AND HEIDELBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 11 AM.

&&

KYC129-071538-
/O.EXT.KJKL.FL.W.0007.000000T0000Z-110307T1800Z/
/HLDK2.1.ER.110307T0203Z.110307T0600Z.110307T1200Z.NO/
1038 PM EST SUN MAR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE KENTUCKY RIVER AT HEIDELBERG.
* AT  9:45 PM SUNDAY THE STAGE WAS 20.1 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 20.2 FEET AROUND MIDNIGHT AND
  THEN FALL TO 20.0 FEET AROUND 7 AM. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* AT 20.0 FEET...LOW LYING AREAS FLOOD.

THIS CREST COMPARES TO A PREVIOUS CREST OF 20.8 FEET ON MAY 3 2010.

$$

KYC065-071538-
/O.EXT.KJKL.FL.W.0006.000000T0000Z-110308T1400Z/
/RAVK2.1.ER.110307T0421Z.110307T1200Z.110308T0800Z.UU/
1038 PM EST SUN MAR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE KENTUCKY RIVER NEAR RAVENNA.
* AT  9:15 PM SUNDAY THE STAGE WAS 19.5 FEET. 
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 21.0 FEET BY 2 AM AND THEN 
  CREST AT 22.5 FEET AROUND 1 PM.  
* MINOR FLOODING IS FORECAST.
* AT 21.5 FEET...SANG BRANCH ROAD IS UNDER WATER AT RED LICK CREEK.
THIS CREST COMPARES TO A PREVIOUS CREST OF 22.5 FEET ON FEBRUARY 7 
2010.

$$
JJ
328 
WGUS83 KJKL 071218
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
718 AM EST MON MAR 7 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  THE KENTUCKY RIVER AT HEIDELBERG 
  THE KENTUCKY RIVER NEAR RAVENNA 
  THE CUMBERLAND RIVER AT WILLIAMSBURG 

.RUNOFF FROM HEAVY RAINFALL LAST SATURDAY NIGHT CONTINUES TO BRING
MINOR FLOODING TO PORTIONS OF THE KENTUCKY AND CUMBERLAND RIVER
BASINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 4 PM THIS AFTERNOON.

&&

KYC235-080018-
/O.CON.KJKL.FL.W.0005.000000T0000Z-110308T2100Z/
/WLBK2.1.ER.110307T0702Z.110308T0000Z.110308T1500Z.NO/
718 AM EST MON MAR 7 2011

THE FLOOD WARNING CONTINUES FOR
  THE CUMBERLAND RIVER AT WILLIAMSBURG.
* AT 6 AM MONDAY THE STAGE WAS 21.6 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 22.3 FEET BY 
  THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW LATE 
  MORNING.
* AT 21.0 FEET...LOW LYING AREAS FLOOD.

$$

KYC129-080018-
/O.EXT.KJKL.FL.W.0007.000000T0000Z-110308T0104Z/
/HLDK2.1.ER.110307T0203Z.110307T0315Z.110307T1904Z.NO/
718 AM EST MON MAR 7 2011

THE FLOOD WARNING CONTINUES FOR
  THE KENTUCKY RIVER AT HEIDELBERG.
* AT 6 AM MONDAY THE STAGE WAS 20.2 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER HAS CRESTED AND WILL CONTINUE TO FALL TO 
  BELOW FLOOD STAGE BY THIS AFTERNOON.
* AT 20.0 FEET...LOW LYING AREAS FLOOD.

$$

KYC065-080018-
/O.EXT.KJKL.FL.W.0006.000000T0000Z-110308T0730Z/
/RAVK2.1.ER.110307T1610Z.110307T1900Z.110308T0130Z.UU/
718 AM EST MON MAR 7 2011

THE FLOOD WARNING CONTINUES FOR
  THE KENTUCKY RIVER NEAR RAVENNA.
* AT 6 AM MONDAY THE STAGE WAS 20.6 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CREST AT 21.2 FEET EARLY THIS 
  AFTERNOON...AND THEN FALL BELOW FLOOD STAGE THIS EVENING.
* AT 21.0 FEET...LOW LYING AREAS FLOOD. RED LICK ROAD...MILLERS 
  CREEK...DARK HOLLOW ROAD...AND HIGHWAY 594 FLOOD IN SEVERAL 
  PLACES.

$$
250 
WGUS83 KJKL 072045
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EST MON MAR 7 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN KENTUCKY...
 
  THE KENTUCKY RIVER AT HEIDELBERG
  THE KENTUCKY RIVER NEAR RAVENNA

.THE KENTUCKY RIVER HAS CRESTED AND FALLEN BELOW FLOOD STAGE AT 
BOTH HEIDELBERG AND RAVENNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS. CONTINUE TO MONITOR NOAA 
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR ADDITIONAL 
INFORMATION. IF YOU ARE IN AREAS AFFECTED BY THIS FORECAST TAKE 
NECESSARY PRECAUTIONS. 

&&

KYC129-072115-
/O.CAN.KJKL.FL.W.0007.000000T0000Z-110308T0104Z/
/HLDK2.1.ER.110307T0203Z.110307T0315Z.110307T1433Z.NO/
345 PM EST MON MAR 7 2011

THE FLOOD WARNING IS CANCELLED FOR THE KENTUCKY RIVER AT HEIDELBERG.
* AT 2PM MONDAY THE STAGE WAS 19.1 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE AT 9:33 AM MONDAY.
* THE RIVER WILL CONTINUE TO FALL...DROPPING BELOW 16.0 FEET TUESDAY
  AFTERNOON.
* AT 20.0 FEET...LOW LYING AREAS FLOOD.

$$

KYC065-072115-
/O.CAN.KJKL.FL.W.0006.000000T0000Z-110308T0730Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
345 PM EST MON MAR 7 2011

THE FLOOD WARNING IS CANCELLED FOR THE KENTUCKY RIVER NEAR RAVENNA.
* AT 3:15 PM MONDAY THE STAGE WAS 20.9 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* THE RIVER CRESTED AT 21.0 FEET. THE RIVER WILL FALL TO AROUND 
  17.0 FEET BY MIDNIGHT TUESDAY NIGHT.
* AT 21.0 FEET...LOW LYING AREAS FLOOD. RED LICK ROAD, MILLERS CREEK,
  DARK HOLLOW ROAD AND HIGHWAY 594 FLOOD IN SEVERAL PLACES.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 6, 12:59 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 6, 12:59 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1259 PM EST SUN MAR 6 2011

.SHORT TERM.../THE REST OF TODAY/

SNOW RAPIDLY TAPERING OFF NOW OVER OUR FAR EASTERN COUNTIES. IT IS
HARD TO TELL JUST HOW MUCH SNOW ACCUMULATED OVER THE HIGHER RIDGES
ALONG THE VIRGINIA BORDER. STATE HIGHWAY GARAGE OUT OF PIKEVILLE
REPORTS 3 1/2 INCHES ON PINE MOUNTAIN IN LETCHER COUNTY AND ON THE
RIDGES NEAR PHELPS. THE PIKE COUNTY MESONET STATION AT 2774 FEET
ELEVATION HAS CLICKED OFF 0.75 INCHES OF PRECIP SINCE DROPPING TO
FREEZING AT 5 AM...SO IT IS HIGHLY LIKELY 6 INCHES OR MORE OF SNOW
FELL ON OUR HIGHEST RIDGES. LUCKILY...TEMPS IN THE VALLEYS STAYED
WARM ENOUGH TO LIMIT ACCUMULATIONS TO AN INCH OR LESS WHERE MOST
FOLKS LIVE.

ONCE THE STRATIFORM SNOW ENDS THERE MAY BE A FEW RAIN OR SNOW
SHOWERS LINGERING ALONG THE VIRGINIA BORDER...OR JUST SOME DRIZZLE...
BUT CLOUDY SKIES SHOULD DOMINATE THROUGH THE REST OF THE DAY. TEMPS
WILL BE SLOW TO RISE AND SHAVED A FEW DEGREES OFF HIGHS FOR THE REST
OF THE DAY...AND MAY NEED TO TAKE THEM DOWN A FEW MORE DEGREES WITH
TIME.

THE FLOOD WATCH HAS ALREADY BEEN CANCELLED WITH NO REPORTS OF
FLOODING RECEIVED THIS MORNING. FOCUS NOW SHIFTS TO THE RIVERS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW...

/THE REST OF TODAY/...840 AM EST SUN MAR 6 2011

WEB CAMS AND REPORTS INDICATE THAT DESPITE SOME FAIRLY HEAVY
SNOWFALL...ACCUMULATIONS ARE NEGLIGIBLE IN THE VALLEYS WITH EVEN THE
STATE LINE FOOD MART JUST ON THE VIRGINIA SIDE AT POUND GAP ONLY
REPORTING 1/2 INCH AT 8 AM. SINCE THE MESONET SITE NEAR DORTON IS
CLICKING OFF 0.01 OR SO EVERY 5 MINUTES WITH A TEMP OF 28F...I
SUSPECT THAT THE HIGHEST RIDGES...SAY ABOVE 2500 FEET OR SO...WILL
PROBABLY DO PRETTY WELL WITH THIS WITH AT LEAST A COUPLE INCHES
LIKELY. BUT...SINCE THERE IS GOING TO BE LITTLE IMPACT WHERE MOST
PEOPLE LIVE...NO HEADLINES APPEAR TO BE NEEDED AT THIS TIME. RADAR
TRENDS INDICATE THE SNOWFALL SLOWLY STARTING TO SHIFT EAST AND
DIMINISHING IN INTENSITY AND THAT TREND SHOULD CONTINUE THROUGH THE
NEXT COUPLE OF HOURS.

/THE REST OF TODAY/...615 AM EST SUN MAR 6 2011

BASED ON A QUICK TRANSITION TO SNOW HERE AT JKL...REPORTS OF SNOW IN
LETCHER COUNTY...AND FALLING TEMPERATURES THROUGH FAR SOUTHEAST
KENTUCKY HAVE UPDATED THE FORECAST GRIDS TO BEEF UP SNOW AND SNOW
AMOUNTS. THESE SNOW AMOUNTS WILL BE MAINLY ON GRASSY SURFACES. THE
HWO WAS UPDATED FOR THIS AND AN SPS WAS ISSUED FOR THE POTENTIAL OF
SLUSHY ACCUMULATIONS OF UP TO AN INCH ABOVE 1500 FEET. UPDATED ZFP
WILL BE ISSUED SHORTLY.

/TODAY THROUGH MONDAY NIGHT/...345 AM EST SUN MAR 6 2011

08Z SFC ANALYSIS SHOWS THE SLOW MOVING COLD FRONT HUNG UP OVER FAR
EAST KENTUCKY AS A MODERATELY DEEP WAVE IS RIDING NORTHEAST UP THIS
BOUNDARY. ALONG AND AHEAD OF THE FRONT...AND THIS WAVE...MODERATE
RAINS WILL BE POSSIBLE WITH CUMULATIVE AMOUNTS POTENTIALLY EXCESSIVE.
THIS WAVE AND THE QPF IT WILL DROP WILL TAKE A GOOD PORTION OF THE
MORNING TO CLEAR EAST KENTUCKY COMPLETELY. THEREFORE...WILL CONTINUE
THE FLOOD WATCH FOR MOST OF THE AREA THROUGH 1 PM EST WHILE SHAVING
OFF JUST A FEW COUNTIES IN THE NORTHWEST AND SOUTHWEST THAT HAVE SEEN
THE BULK OF THE RAIN THEY WILL GET FROM THIS SYSTEM. PLEASE SEE THE
HYDROLOGY DISCUSSION BELOW FOR FURTHER DETAILS ON THE HIGH WATER
CONCERNS FOR TODAY AND INTO THE START OF THE NEW WEEK. OTHERWISE...
THE FRONT BRINGS WITH IT A DISTINCT BAROCLINIC ZONE WHERE
TEMPERATURES HAVE FALLEN INTO THE MID 30S TO THE NORTH AND WEST...AND
EVEN A COUPLE OF REPORTS OF SNOW HAVE OCCURRED...WHILE TO THE EAST
READINGS REMAIN IN THE LOW TO MID 40S IN THE LIGHT TO MODERATE RAINS.
WINDS THROUGH MOST OF THE CWA HAVE SWITCHED TO THE NORTHWEST BRINGING
IN THE COLDER AIR...THOUGH TO THE FAR EAST THEY REMAIN LIGHT AND
VARIABLE AT THE SFC. LOW CLOUDS REMAIN IN PLACE THROUGH THE CWA...AND
MUCH OF THE REGION...WITH LITTLE IMPROVEMENT ANTICIPATED UNTIL AFTER
THE SFC WAVE PASSES LATER THIS MORNING.

THE MODELS HAVE FINALLY COME TO AN AGREEMENT ON THE TIMING AND
STRENGTH OF THE SYSTEM WORKING THROUGH THE APPALACHIANS EARLY THIS
MORNING...NOT TOO IMPRESSIVE THIS NOW BEING A NEAR TERM FORECAST. THE
FASTER SOLUTION APPEARS TO HAVE FINALLY WON OUT WITH THE WRF FROM 24
HOURS AGO INADEQUATE IN CATCHING THIS SCENARIO. THIS ALSO TURNED OUT
TO BE A MOSTLY UNPHASED EVENT THAT KEPT THINGS MORE PROGRESSIVE AND
LESS DEVELOPED THAN IT OTHERWISE COULD HAVE BEEN. HAVE TO SAY THAT IT
SEEMS THE GFS WON THIS ROUND. MOVING ON...THE WEAKENING WAVE ALOFT
WILL LIFT NORTHEAST LATER TODAY AND HEIGHTS WILL START TO RISE OVER
KENTUCKY IN ITS WAKE LATER TONIGHT AND ON MONDAY. THE FLOW WILL
FURTHER BUCKLE TOWARDS MIDWEEK AS A DEVELOPING UPPER LOW TAKES SHAPE
OVER THE FOUR CORNERS REGION MONDAY NIGHT AND HEIGHTS RISE FURTHER IN
THE EAST...IN RESPONSE. THERE REMAINS SOME MODEL DISAGREEMENT WITH
THIS DEVELOPMENT...WITH THE GFS AND ECMWF SIMILAR ENOUGH AND THE GEM
MORE AGGRESSIVE WHILE PLACING ITS LOW FURTHER NORTH. FOR THIS
REASON...FOLLOWED THE NON GEM CONSENSUS THROUGH MIDWEEK. IN THE
SHORT TERM...USED A BLEND OF THE LATEST ECMWF AND THE NOW HOPEFULLY
ON TRACK WRF FOR WEATHER DETAILS AND SPECIFICS THROUGH TUESDAY
MORNING.

SENSIBLE WEATHER WILL FEATURE A WET MORNING FOR MOST OF THE AREA...
PARTICULARLY THOSE PLACES SOUTH AND EAST OF A LINE FROM MOREHEAD TO
SOMERSET. SOME OF THIS ADDITIONAL RAIN...ON THE ORDER OF A HALF TO
ONE INCH...FALLING ON SATURATED GROUNDS WILL HAVE THE POTENTIAL TO
LEAD TO AT LEAST URBAN AND SMALL STREAM FLOOD CONCERNS. THEREFORE...
THE WATCH REMAINS IN EFFECT THROUGH 1 PM EST FOR THESE AREAS. THE
HEAVIER SHOWERS WILL TAPER OFF AND END FROM WEST TO EAST THROUGH THE
AREA THIS MORNING. STEADY OR RISING SFC TEMPERATURES WILL MITIGATE
ANY CONCERNS FOR SNOW EVEN AS THE BOUNDARY LAYER COOLS ALOFT. WILL
MENTION A MIX AT TIMES FOR THE WX GRIDS...HWO...AND ZONES BUT NO
ACCUMULATION. EXPECT A COOL NIGHT TONIGHT...BUT NOT AS BAD AS IT
COULD BE WITH THE WINDS DROPPING OFF BUT MOST OF THE LOWER CLOUDS
STILL HOLDING ON. THESE CLOUDS WILL PROBABLY BREAK UP DURING THE DAY
MONDAY AS TEMPERATURES REBOUND TO A 50 TO 55 DEGREE RANGE BY MID
AFTERNOON FOR MOST PLACES. HOWEVER...HIGH CLOUDS FROM THE NEXT SYSTEM
WILL BE SPREADING INTO THE AREA BY EVENING AND WILL LIKEWISE SUPPORT
A MILDER NIGHT HEADING INTO TUESDAY MORNING...THOUGH THEIR THINNESS
WILL LIKELY ALLOW FOR A SMALL TO MEDIUM RIDGE TO VALLEY TEMPERATURE
SPLIT FOR LOWS.

FOR TEMPERATURES...FOLLOWED THE GUIDANCE FROM THE ADJMET MOST CLOSELY
WITH A NON DIURNAL TEMP CURVE USED FOR TODAY...ALONG WITH A FEW
TERRAIN BASED ADJUSTMENTS MADE FOR MONDAY NIGHT. WITH POPS...ENDED
UP MOST SIMILAR TO THE MET NUMBERS FOR TODAY AND SIMILAR WITH MINIMUM
VALUES THEREAFTER INTO TUESDAY.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

WITH THE MODELS IN GENERAL AGREEMENT ON THE MIDWEEK SYSTEM SWEEPING
THROUGH A BIT QUICKER...MADE SOME MINOR ADJUSTMENTS TO POPS AND
WX TIMING FOR WEDNESDAY THROUGH THURSDAY...OTHERWISE THE REST OF THE
FORECAST WAS LEFT VIRTUALLY UNCHANGED.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE UPCOMING WEEK. THE MAIN
CONCERN WILL BE ANOTHER POTENT STORM SYSTEM (SIMILAR TO THE ONE
AFFECTING US TODAY) ON WEDNESDAY. TEMPERATURES WILL AGAIN REBOUND
THROUGH THE FIRST HALF OF THE WEEK IN ADVANCE OF THIS SYSTEM BEFORE
COOLING BACK DOWN AS THE SYSTEM EXITS ON THURSDAY.

MONDAY THROUGH TUESDAY...HIGH PRESSURE WILL BUILD ACROSS THE EASTERN
SEABOARD. SOUTHERLY WINDS ON THE WEST SIDE OF THIS HIGH PRESSURE
SYSTEM WILL ALLOW TEMPERATURES TO CLIMB BACK TO AROUND 50 ON
MONDAY...THEN TO AROUND 60 BY TUESDAY. THE MORNINGS...ESPECIALLY
TUESDAY MORNING COULD REMAIN CHILLY IN THE VALLEYS WITH CLEAR SKIES.

TUESDAY NIGHT THROUGH THURSDAY...A STRONG WAVE WILL EMERGE OUT OF
THE SOUTHERN PLAINS AND HELP INTENSIFY AN AREA OF LOW PRESSURE AS IT
TRACKS FROM THE CENTRAL PLAINS INTO THE GREAT LAKES REGION. THE MAIN
ENERGY WITH THIS SYSTEM APPEARS THAT IT WILL REMAIN NORTHWEST OF OUR
AREA. HOWEVER...THIS SYSTEM WILL DRAG ANOTHER COLD FRONT ACROSS
KENTUCKY...ALONG WITH ANOTHER BAND OF MODERATE RAINFALL. AT THIS
POINT...TOO FAR OUT TO LATCH ONTO ANY AMOUNTS. HOWEVER...THIS FRONT
LOOKS VERY PROGRESSIVE...SUGGESTING THIS NEXT ROUND OF RAIN MIGHT
END UP UNDER AN INCH FOR MOST AREAS. HOWEVER...STAY TUNED AS THE
FRONT COULD SLOW AND LEAD TO HEAVIER RAINFALL ACROSS THE AREA. AS
THE FRONT RACES EAST WEDNESDAY NIGHT...MUCH COLDER AIR WILL SURGE
BACK INTO EAST KENTUCKY. AT THE PRESENT TIME...GUIDANCE SEEMS A BIT
HIGH CONSIDERING THIS SURGE OF COLD AIR. IT COULD EVEN BE STRONG
ENOUGH TO WARRANT SOME SNOW THURSDAY MORNING. CERTAINLY SOMETHING TO
WATCH FOR AS WE HEAD THROUGH THE WEEK. OPTING TO STAY CLOSER TO
GUIDANCE FOR THE TIME BEING FOR CONTINUITY WITH SURROUNDING OFFICES.

THURSDAY NIGHT AND FRIDAY...HIGH PRESSURE RIDGE BUILDS INTO THE
REGION...WITH TEMPERATURES STARTING TO MODERATE ONCE AGAIN. THE
ROLLER COASTER OF TEMPERATURES CONTINUES...

&&

.AVIATION.../18Z TO 18Z/...UPDATED

COLD FRONT NOW WELL TO THE EAST OF THE TAF SITES. AMPLE MOW LEVEL
MOISTURE AND NORTHWEST FLOW HAVE COMBINED TO BLANKET THE AREA WITH
LOW LEVEL STRATUS CLOUDS. BASED ON THE CURRENT PATTERN...AND VISIBLE
SATELLITE IMAGERY...IT LOOKS LIKE THESE CLOUDS WILL BE VERY SLOW TO
EXIT THE AREA. ADJUSTED THE TAFS TO REFLECT BROKEN TO OVERCAST SKIES
THROUGH 9Z OR SO TONIGHT. THE CLOUDS SHOULD FINALLY BEGIN TO SCATTER
OUT AROUND 10Z. JKL AND LOZ WILL LIKELY CONTINUE TO SEE LIFR CIGS FOR
THE REST OF THE AFTERNOON...BEFORE FINALLY IMPROVING TO MVFR AROUND
0Z TONIGHT. SME IS IN A BIT BETTER SHAPE...WITH BKN VFR CIGS AT TAF
ISSUANCE...BUT COULD SEE SOME PERIODS OF LIFR CIGS AND LOW CLOUDS.
THEREFORE...A TEMPO GROUP WAS USED TO COVER THIS POSSIBILITY AT SME
THROUGH 0Z. WINDS WILL REMAIN LIGHT AND GENERALLY FROM THE NORTH OR
NORTHWEST THROUGH THE PERIOD. SKIES SHOULD BECOME MOSTLY CLEAR BY
AROUND 12Z TOMORROW.

&&

.HYDROLOGY

RAINFALL ESTIMATES INDICATE THE BIG RAINFALL WINNERS WERE OVER
PORTIONS OF THE CUMBERLAND RIVER BASIN AND THE SOUTH FORK KENTUCKY
RIVER BASIN WHERE AROUND 2 1/2 INCHES WAS OBSERVED. FORTUNATELY...
THE RAIN HAS FALLEN FAIRLY GRADUALLY...LIKELY ONLY RESULTING IN
ISOLATED PROBLEMS ALONG SMALLER CREEKS AND STREAMS IN PLACES. THE
LARGER WATERWAYS ARE STARTING TO RESPOND TO THE RUNOFF...WITH
PORTIONS OF THE UPPER CUMBERLAND AND UPPER SOUTH FORK OF THE KENTUCKY
RUNNING HIGH BY LATER THIS MORNING. AT THIS POINT...THE BEST CHANCE
OF FLOOD STAGE WILL CONTINUE TO BE THE FURTHER DOWNSTREAM POINTS
INCLUDING WILLIAMSBURG...BARBOURVILLE...AND RAVENNA. BOONEVILLE WILL
ALSO HAVE TO BE WATCHED AS THE HEADWATERS OF THE SOUTH FORK HAVE SEEN
SIGNIFICANT RAINFALL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF/ABE
LONG TERM....KAS
AVIATION...AR
Hazardous weather outlook, Mar 6, 12:55 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EST SUN MAR 6 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1255 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

RUNOFF FROM HEAVY RAINFALL OVER THE WEEKEND WILL CAUSE HIGH WATER ON
AREA RIVERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RUNOFF FROM HEAVY RAINFALL OVER THE WEEKEND WILL CAUSE HIGH WATER ON
AREA RIVERS EARLY THIS WEEK.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE/AR

In the hours before

Local storm report, Mar 6, 9:01 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
901 AM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             THORNTON                37.16N 82.74W
03/06/2011  E1.0 INCH        LETCHER            KY   PUBLIC

            ONE INCH OF SNOW SINCE 530 AM.

&&

JCARICO
Special weather statement, Mar 6, 9:51 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
951 AM EST SUN MAR 6 2011

KYZ088-110-113-115-117>120-061800-
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
951 AM EST SUN MAR 6 2011

...SNOW GRADUALLY TAPERING OFF THROUGH EARLY AFTERNOON...

SNOW WILL GRADUALLY TAPER TO LIGHT SNOW SHOWERS OR DRIZZLE BETWEEN
10 AM AND 1 PM. ANY ADDITIONAL SNOWFALL ACCUMULATIONS IN THE VALLEYS
WILL BE A HALF INCH OR LESS AND CONFINED MAINLY TO GRASSY AREAS. UP
TO AN ADDITIONAL INCH MAY FALL ON THE HIGHER RIDGES ABOVE 2500 FEET
ELEVATION BETWEEN 10 AM AND 1 PM.

MOST OF THE SNOW IS MELTING ON CONTACT WITH THE ROADS THIS MORNING.
HOWEVER...THOSE TRAVELING OVER THE HIGHEST RIDGES OF SOUTHEAST
KENTUCKY CAN EXPECT SLUSHY OR SNOW COVERED ROADS GENERALLY AT
ELEVATIONS ABOVE 2500 FEET.

FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

ABE
Local storm report, Mar 6, 11:26 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1126 AM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             E PAYNE GAP             37.16N 82.66W
03/06/2011  E3.5 INCH        LETCHER            KY   PUBLIC

            AT STATE LINE FOOD MART ON VA/KY STATE LINE.

1100 AM     SNOW             PHELPS                  37.51N 82.16W
03/06/2011  E3.5 INCH        PIKE               KY   DEPT OF HIGHWAYS

            UP TO 3 1/2 INCHES OF SNOW ON RIDGES...WITH LESS THAN AN
            INCH IN VALLEYS.

1100 AM     SNOW             3 ESE WHITESBURG        37.10N 82.78W
03/06/2011  E3.5 INCH        LETCHER            KY   DEPT OF HIGHWAYS

            ON HWY 119 OVER PINE MOUNTAIN.

&&

ABE
Local storm report, Mar 6, 12:54 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1254 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     SNOW             TURKEY CREEK            37.67N 82.31W
03/06/2011  M1.5 INCH        PIKE               KY   TRAINED SPOTTER

            SNOWFALL HAS ENDED AND THE SNOW IS STARTING TO MELT.
            TEMPERATURE 33F.

&&

ABE
Local storm report, Mar 6, 2:21 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 E CUMBERLAND FALLS S. 36.84N 84.32W
03/06/2011  M1.98 INCH       WHITLEY            KY   TRAINED SPOTTER

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:13 AM ESTRiver Flood AdvisoryJKLClay14 hr
Mar 6, 8:54 AM ESTRiver Flood AdvisoryJKLLee58 hr
Mar 6, 11:56 AM ESTRiver Flood WarningJKLWhitley35 hr
Mar 6, 12:10 PM ESTRiver Flood AdvisoryJKLBell11 hr
Mar 6, 12:10 PM ESTRiver Flood AdvisoryJKLKnox35 hr
Mar 6, 12:10 PM ESTRiver Flood AdvisoryJKLOwsley27 hr
Mar 6, 12:10 PM ESTRiver Flood AdvisoryJKLEstill65 hr
Mar 6, 3:59 PM ESTRiver Flood WarningJKLLee24 hr

Nearby

River Flood Warnings in Kentucky, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.